What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 2, 2:12 PM EST, 29 minutes earlier. Its key messages:
- * Severe storms are expected this afternoon into the early evening hours, with gusty winds and hail being the primary hazards. * Unsettled weather continues into the weekend, with showers and thunderstorms expected again on Saturday. An isolated severe storm will be possible in the Lake Cumberland region, but elsewhere severe storms are not expected. * Showers should become more widely scattered on Sunday afternoon, and the chance for storms will be much lower.
Area forecast discussion, May 2, 2:12 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
312 PM EDT Fri May 2 2025
.KEY MESSAGES...
* Severe storms are expected this afternoon into the early evening
hours, with gusty winds and hail being the primary hazards.
* Unsettled weather continues into the weekend, with showers and
thunderstorms expected again on Saturday. An isolated severe
storm will be possible in the Lake Cumberland region, but
elsewhere severe storms are not expected.
* Showers should become more widely scattered on Sunday afternoon,
and the chance for storms will be much lower.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 308 PM EDT Fri May 2 2025
A couple rounds of storms will cross the region late this afternoon
and early this evening in a diurnally destabilized atmosphere ahead
of a subtle 5H disturbance crossing the mid-Mississippi Valley.
These storms, especially with the first wave, will continue to be
capable of strong gusty winds and severe hail as they move through.
Showers and non-severe storms will continue into tonight as low
pressure rides up a stationary front stretched from the upper Ohio
Valley to the central Gulf coast.
On Saturday the surface low will drift very slowly across central
and eastern Kentucky as a Midwestern 500mb shortwave trough begins
to tighten into an upper circulation over the lower Ohio Valley by
evening. This will result in continued showers and thunderstorms,
though a lack of significant instability will keep convection sub-
severe.
Convergence along the surface baroclinic zone may result in a
corridor of enhanced rainfall amounts tomorrow from the Bowling
Green region northeastward towards Cincinnati. This is reflected in
WPC QPF and ECMWF EFI data. Currently it looks like rainfall amounts
around 1 to 1.50 inches will be possible in this corridor. These
amounts are well below flash flood guidance, but training along this
stripe of heavier rain could lead to minor water issues in a few
spots that collect water easily.
The clouds and rain will suppress temperatures tomorrow, with
afternoon highs in the 60s...five to ten degrees below normal. Went
on the cool side of guidance.
And with that, after 33 years in the National Weather Service,
having written thousands of forecast discussions, this is my final
AFD. From Garden City, KS (GCK), to Columbia, MO (COU), to Fort
Wayne, Indiana (FWA), to Northern Indiana (IWX), and, finally, here
at Louisville for the past 20 years, I have been truly fortunate to
have worked alongside so many talented, intelligent, kind people.
I've loved weather since I was 4 years old, fascinated by the
flashing lightning, roaring thunder, and sheets of rain as powerful
Midwestern thunderstorms moved through my town. Growing up I kept
weather journals, got weather calendars every year for Christmas,
and received my first NOAA Weather Radio at the age of 11. I
volunteered for my local NWS office, went to school, and got my
degree. Serving the American people day and night by providing
valuable forecast and storm information has been an incredible
honor. As a kid it was my dream to someday work for the National
Weather Service, and my dream came true. If you have a dream, don't
give up. Work hard, persevere, and go for it.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 308 PM EDT Fri May 2 2025
Saturday Night through Monday...
A weak low pressure system will continue to move through the Lower
OH Valley in the long term. The parent trough over the region
eventually develops a closed low aloft. These features will allow
moisture and precip to wrap around the low pressure while slowly
moving off to the northeast. This will keep PoPs over southern
Indiana and Kentucky through most of the weekend. However, while the
low wraps up, there will be a dry slot over central Kentucky, where
precip will likely hold off from Saturday night through Sunday early
afternoon. Sunday afternoon and evening, showers will wrap around
and become scattered to mostly scattered over the region.
With the trough overhead, skies will be mostly overcast through the
weekend and temperatures will be below normal in the mid 60s for
highs and low 50s for lows.
Monday Night through Tuesday...
The upper low will begin to push off to the northeast Monday night,
slowly bringing shower chances with it. PoPs will taper off Monday
night. A weak, brief surface high pressure will move over the region
on Tuesday, helping to keep conditions dry. Temperatures will return
to near normal.
Mid-to-Late Next Week...
Recent runs of medium-range guidance are fairly consistent with the
large scale features during the second half of next week, with
another closed upper low expected to meander from the southwest U.S.
into the central Plains. On the east side of this system, moisture
will begin to increase into the region from the SW by next
Wednesday. How much moisture makes it into the Ohio Valley will be
dependent on how far east the closed low makes it, and it is still
possible that the upper high could keep the richer moisture to the
SW. If the higher sfc dewpoints and PW values make it into the area,
we would return to an unsettled pattern with daily afternoon and
evening shower/storm chances. Given a lack of strong mid-/upper-
flow, any storms should be of the garden variety, with limited
severe impacts. Temperatures are currently expected to be fairly
spring-like mid-to-late next week, with highs in the mid-to-upper
70s and lows in the 50s.
&&
.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 119 PM EDT Fri May 2 2025
Wave of storms over western Kentucky and west Tennessee will head
northeast and impact the TAF sites this afternoon/early evening.
These storms may be quite strong, especially at BWG/LEX/RGA, with
strong wind gusts and possibly some hail in the most robust cores.
There is also the chance of scattered storms popping up ahead of
that wave, though any of these pop-ups would be relatively small and
weak compared to the later storms. A second line of storms may graze
BWG early this evening.
Behind the storms, showers will continue through the night with
lowering ceilings. Cigs in current TAF package may be a bit on the
pessimistic side, but there is decent model agreement and there
should be plenty of low level moisture available so went ahead and
included IFR cloud base heights at BWG and low-end MVFR numbers at
the other airports.
Wind direction late tonight into tomorrow morning is a question mark
as a wave of surface low pressure moves through, but speeds should
be fairly light at any rate.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
SHORT TERM...13 (Reaugh)
LONG TERM...SRW
AVIATION...13 (Reaugh)
Hazardous weather outlook, May 2, 2:21 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 PM EDT Fri May 2 2025
INZ084-089>092-KYZ023>043-045>049-053>057-066-067-031930-
Crawford-Perry-Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-
Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-
Larue-Marion-Boyle-Garrard-Madison-Casey-Lincoln-
321 PM EDT Fri May 2 2025 /221 PM CDT Fri May 2 2025/
...SEVERE THUNDERSTORM WATCH 213 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Severe storms are expected this afternoon and early evening.
Damaging winds and hail are the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rounds of showers with some storms are likely for Saturday. Gusty
winds and heavy downpours will be possible in the strongest storms.
Isolated minor flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed this evening until about 9pm EDT.
GENERAL STORM MOTION OF THE DAY:
Storms this afternoon and evening will move to the northeast around
30 to 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-031930-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-
321 PM EDT Fri May 2 2025
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Scattered storms can be expected this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rounds of showers with some storms are likely for Saturday. Gusty
winds and heavy downpours will be possible in the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GENERAL STORM MOTION OF THE DAY:
Storms this afternoon and evening will move to the northeast around
30 to 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ061>065-070>078-081-082-031930-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
321 PM EDT Fri May 2 2025 /221 PM CDT Fri May 2 2025/
...SEVERE THUNDERSTORM WATCH 209 IN EFFECT UNTIL 6 PM EDT /5 PM CDT/
THIS EVENING...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Severe storms are expected this afternoon and early evening.
Damaging winds and hail are the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rounds of showers with some storms are likely for Saturday. Gusty
winds and heavy downpours will be possible in the strongest storms.
Isolated minor flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed until about 5pm CDT this evening.
GENERAL STORM MOTION OF THE DAY:
Storms this afternoon and evening will move to the northeast around
30 to 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
13
In the hours before
Local storm report, May 2, 2:07 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
307 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg 4 NNE Pellville 37.81N 86.80W
05/02/2025 Hancock KY 911 Call Center
Multiple trees down near Joe Powers Road and
State Route 2181.
&&
SRWLocal storm report, May 2, 2:13 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
313 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail Horse Cave 37.18N 85.91W
05/02/2025 E1.00 Inch Hart KY Public
Report from mPING: Quarter (1.00 in.).
&&
AMSSpecial weather statement, May 2, 2:15 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
215 PM CDT Fri May 2 2025
KYZ063-064-074-076-077-021945-
Hart KY-Metcalfe KY-Barren KY-Adair KY-Green KY-
215 PM CDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREEN...
SOUTHEASTERN HART...NORTHEASTERN BARREN...WEST CENTRAL ADAIR AND
NORTHWESTERN METCALFE COUNTIES THROUGH 245 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Three Springs, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greensburg, Munfordville, Three Springs, Monroe, Horse Cave, Pickett,
Rowletts, Little Barren, Node, and Donansburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central and central Kentucky.
&&
LAT...LON 3705 8591 3726 8592 3733 8546 3707 8546
TIME...MOT...LOC 1914Z 264DEG 34KT 3718 8582
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BJSLocal storm report, May 2, 2:23 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
323 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail 1 NNW Cave City 37.16N 85.98W
05/02/2025 M1.00 Inch Hart KY Public
Called a Horse Farm north of Cave City and
they reported Quarter sized hail and some
slightly larger.
&&
SRWSpecial weather statement, May 2, 2:29 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM EDT Fri May 2 2025
INZ090-091-KYZ024-025-028>030-022015-
Floyd IN-Harrison IN-Jefferson KY-Bullitt KY-Meade KY-Hardin KY-
Breckinridge KY-
329 PM EDT Fri May 2 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HARRISON...SOUTH CENTRAL
FLOYD...SOUTHEASTERN MEADE...SOUTHWESTERN JEFFERSON...BULLITT...EAST
CENTRAL BRECKINRIDGE AND NORTHERN HARDIN COUNTIES THROUGH 415 PM
EDT/315 PM CDT/...
At 329 PM EDT/229 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 8 miles south of
Corydon to near Brandenburg to 16 miles northwest of Elizabethtown.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Louisville, Shively, Shepherdsville, Brandenburg, Pioneer Village,
Audubon Park, Watterson Park, Lynnview, Parkway Village, and
Hollyvilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for south central Indiana...and central Kentucky.
&&
LAT...LON 3827 8576 3827 8574 3810 8560 3783 8568
3775 8621 3795 8615 3811 8626 3828 8577
TIME...MOT...LOC 1929Z 250DEG 31KT 3809 8616 3798 8607 3785 8611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RJSSpecial weather statement, May 2, 2:34 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
234 PM CDT Fri May 2 2025
KYZ074>076-081-022000-
Metcalfe KY-Monroe KY-Cumberland KY-Barren KY-
234 PM CDT Fri May 2 2025
...STRONG THUNDERSTORMS WILL IMPACT MONROE...CUMBERLAND...
SOUTHEASTERN BARREN AND SOUTHWESTERN METCALFE COUNTIES THROUGH 300 PM
CDT...
At 234 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Tompkinsville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tompkinsville, Burkesville, Leslie, Gamaliel, Littrell, Meshack,
Modoc, Gum Tree, Blythe, and Harlan Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Kentucky.
&&
LAT...LON 3663 8596 3686 8584 3688 8525 3665 8528
3663 8530 3661 8557
TIME...MOT...LOC 1934Z 219DEG 12KT 3666 8558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BJS